Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 110, NWS Mobile, AL

May 6, 1999Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 6, 1999, 7:00 AM CDT for Clarke County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1999, 7:00 AM CDT (12:00 UTC)
Expired
May 6, 1999, 7:45 AM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

What was reported inside it

TimeReportWhereRemark
May 6, 7:20 AM CDTHail 0.75Thomasville, ALDime size hail was reported in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 0.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 061203 RRA
SVRMOB
ALC025-061245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 745 AM CDT

* AT 659 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 23 MILES SOUTHWEST OF THOMASVILLE OR 12 MILES SOUTHWEST
  OF CHILTON... MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  CHILTON BY 715 AM CDT
  FULTON BY 725 AM CDT
  RURAL BY 730 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 6, 2:38 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
238 AM CDT THU MAY 6 1999

TONIGHTS ANALYSIS SHOWS A DEEP AREA OF LOW PRES OVER THE NORTH CNTRL
US WITH ASSOCIATED COLD FRONT EXTENDING SWD INTO LA AND THEN ALONG
THE UPPER TX COAST.  MODELS INDICATE A SERIES OF SHORT WAVES WILL
KICK OUT AND CONTINUE TO INTERACT WITH STRONG INSTABILITIES AND
DEEP MOISTURE INFLOW WELL OUT AHEAD OF THE SLOW MOVING FRONT TO CONT
THE CHANCE OF SCT SHOWERS AND TSTMS THRU AT LEAST TONIGHT.  ONE SHORT
WAVE IS CURRENTLY TRACKING ACROSS NRN MS-AL-GA AND PRODUCING NUMEROUS
TSTMS JUST NORTH OF THE AREA SO FAR...BUT THE CAP OVER THE AREA IS
QUICKLY ERODING AND EXPECT DEVELOPMENT OF ACITIVITY TO EXTEND FURTHER
SWD BY DAYBREAK THIS MORNING.  THE FRONT IS PROGD TO MOVE INTO CNTRL-
EAST MS BY LATE THIS AFTN...THEN STALL ACROSS THE WRN EDGES OF THE FA
LATER TONIGHT. MODELS INDICATE A SECOND SHORT WAVE WILL KICK EWD
TONIGHT AND ONCE AGAIN TRACK ACROSS NRN MS AND AL LATE TONIGHT.  IF
THIS VERIFYS...EXPECT INTERACTION WITH STALLING FRONT NEAR THE AREA
TO CONTINUE THE CHANCE OF TSTMS THRU TONIGHT. THIS SHORT WAVE THEN
PULLS WELL OFF TO THE NE BY 12Z FRI MRNG WITH DECREASING POPS
EXPECTED BY EARLY FRI AS THE UPPER LEVEL ENERGY LIFTS OUT OVER THE
GREAT LAKES REGION AND THE FRONT BECOMES MORE DIFFUSE HERE.  MAY
SEE SOME FILTERING IN OF DRIER AIR ON FRI...BUT THIS WILL BE SHORT
LIVED AS THE FRONT QUICKLY RIDES BACK NORTH IN RESPONSE TO HIGH PRES
BUILDING IN OVER THE AREA FROM THE EAST.  WILL STICK CLOSE TO
PERSISTANCE ON TEMPS THRU TONIGHT...THEN TWEAK NUMBERS DOWN SLIGHTLY
CLOSER TO THE COOLER GUIDENCE NUMBERS LAST TWO PERIODS.  CHC POPS
WILL CONTINUE THRU TONIGHT...THEN DROPPING OFF ON FRI.

MARINE...SCA AND COASTAL FLOOD WARNING CONTS THRU TODAY.  STRONG SRLY
WINDS WILL RESULT IN 6-9 FT SEAS WHILE AFTN HIGH TIDES ONCE AGAIN
THREATEN TO INNUDATE SOME COASTAL ROADWAYS.  EXPECT WINDS TO DECREASE
SOME DURING THE AFTN AS THE FRONT APPROACHES WITH DIMINISHING WINDS
AND SEAS EXPECTED INTO FRI.

MOB 84/66/82/62 6521  PNS 81/68/79/65 5421
DTS 80/68/78/65 5421  GZH 84/64/82/60 6521 39

In the hours before

Special weather statement, May 6, 3:43 AM CDT, 3 hours 17 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-062200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
343 AM CDT THU MAY 6 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY AND TONIGHT...

...A COASTAL FLOOD WARNING REMAINS IN EFFECT TODAY FOR THE IMMEDIATE
ALABAMA COAST...

A SERIES OF UPPER LEVEL DISTURBANCES AND AN APPROACHING COLD
FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. THE
FIRST UPPER LEVEL DISTURBANCE WILL TRACK ACROSS ALABAMA EARLY TODAY
AND PRODUCE SCATTERED THUNDERSTORMS AS STRONG SOUTHERLY WINDS FEED
AMPLE GULF MOISTURE NORTHWARD.  A SECOND UPPER LEVEL DISTURBANCE IS
EXPECTED TO TRACK ACROSS MISSISSIPPI AND ALABAMA LATER TONIGHT AS THE
COLD FRONT PUSHES INTO EAST MISSISSIPPI.  THE COMBINATION OF THE
FRONT AND THE DISTURBANCE NEAR THE AREA WILL CONTINUE THE THREAT OF
STRONG THUNDERSTORMS DURING THE OVER NIGHT HOURS.

ALTHOUGH THE MAIN THREAT OF SEVERE WEATHER WILL BE MAINLY NORTH OF
THE AREA...STRONG INSTABILITIES COUPLED WITH SOME MID LEVEL DRY AIR
WILL BRING A THREAT OF ISOLATED SEVERE STORMS...WITH THE MAIN THREAT
BEING LARGE HAIL AND STRONG DOWNBURST WINDS.  HOWEVER...STRONG
SOUTHERLY WINDS NEAR THE SURFACE WILL MAKE ISOLATED TORNADOES ALSO
POSSIBLE.

THE THREAT OF SEVERE WEATHER WILL GREATLY DIMINISH BY EARLY FRIDAY
MORNING AS THE MAIN PUNCH OF UPPER LEVEL ENERGY PULLS OFF TO THE
NORTHEAST AND THE FRONT STALLS NEAR THE COAST AND WEAKENS.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND BE
PREPARED TO ACTIVATE TODAY OR LATER TONIGHT IF SEVERE WEATHER
THREATENS.

RESIDENTS ARE ENCOURAGED TO MONITOR THE WEATHER SITUATION AND STAY
TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB.
WWW.NWSMOBILE.NOAA.GOV

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:38 AM CDTSevere Thunderstorm WarningMOBChoctaw37 min
May 6, 5:15 AM CDTSevere Thunderstorm WarningMOBMobile, Washington45 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningMOBClarke45 min
May 6, 5:47 AM CDTSevere Thunderstorm WarningMOBChoctaw58 min
May 6, 5:57 AM CDTSevere Thunderstorm WarningMOBMonroe63 min
May 6, 6:28 AM CDTSevere Thunderstorm WarningMOBClarke32 min
May 6, 7:01 AM CDTSevere Thunderstorm WarningMOBMonroe44 min
May 6, 7:28 AM CDTSevere Thunderstorm WarningMOBWilcox47 min
May 6, 12:48 PM CDTFlash Flood WarningMOBCovington, Crenshaw102 min
May 6, 2:32 PM CDTFlash Flood WarningMOBCovington, Crenshaw118 min
May 6, 4:35 PM CDTFlash Flood WarningMOBCovington, Crenshaw115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.